Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

May 6, 2015Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 6, 2015, 5:13 PM CDT for Le Sueur County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2015, 5:13 PM CDT (22:13 UTC)
Expired
May 6, 2015, 6:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WWUS83 KMPX 062213
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT WED MAY 6 2015
 
MNZ069-076-062300-
LE SUEUR-SCOTT-
513 PM CDT WED MAY 6 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCOTT AND
NORTHWESTERN LE SUEUR COUNTIES...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS NEAR OTTAWA...OR 14 MILES
NORTH OF MANKATO...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELLE PLAINE...LE SUEUR...CLEVELAND AND ST THOMAS. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4430 9395 4449 9390 4451 9388 4453 9389
      4460 9387 4462 9385 4462 9370 4429 9383
TIME...MOT...LOC 2212Z 186DEG 29KT 4436 9388 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 6, 4:05 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 6, 4:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT WED MAY 6 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 359 PM CDT WED MAY 6 2015

SFC ANALYSIS DEPICTS A WMFNT SNAKING SEWD
FROM E-CENTRAL SD THROUGH SRN MN INTO NRN PORTIONS OF THE OHIO
VALLEY REGION. THIS IS EVIDENCED NICELY ON VIS SAT IMAGERY WITH
CLOUD STREAKS IN A SIMILAR FASHION WITH SOME CLEARING IN THE WAKE OF
THE WMFNT GOING S THRU IA. IN ADDITION...A NARROW LINE OF
SHWRS/TSTMS SHOWS UP ON KMPX RADAR MOVG NWD BUT WITH LIMITED
LIGHTNING...AND SIMILARLY LIMITED QPF PER KMPX RAINFALL TOTALS.
ALOFT...FLOW IS GENERALLY S TO SW WITH A KICKER UPR LVL TROF AXIS
SWINGING NWD FROM THE CENTRAL PLAINS AND MID-MISS RIVER VALLEY
REGION. THE CURRENT PRECIP IS MAINLY DUE TO A WEAKER UPR LVL TROF
DISTURBANCE AND THE WMFNT. ONCE THIS PRECIP LINE CLEARS...THEN
CLOUDS WILL FILL IN OVER MUCH OF THE AREA LATE THIS EVE THROUGH THE
OVERNIGHT HOURS. AS THE LARGER TROF AXIS TO THE SW APPROACHES DURING
THE PRE-DAWN HRS...ANOTHER ROUND OF MORE WIDESPREAD RAIN/TSTMS IS
EXPECTED FOR THE START OF THE DAY THURSDAY...LINGERING THROUGH AT
LEAST MIDDAY...BEFORE JUST LIGHTER SHOWERS LOOK TO PERSIST FOR MUCH
OF THE REMAINDER OF THE DAY. THERE IS SOME CONCERN THAT LATE-DAY
CONVECTION IN ADVANCE OF A CDFNT PUSHING EWD THRU THE NRN-CENTRAL
PLAINS MAY HAVE ENOUGH CLEARING AFTER THE MORNING CONVECTION TO
RELOAD INSTABILITY IN THE ATMOS AHEAD OF THE FRONTAL LIFT. THIS MAY
ALLOW FOR ISOLD STRONG/SEVERE TSTM DEVELOPMENT IN FAR SERN PORTIONS
OF THE CWFA LATE IN THE DAY. CHANCES ARE QUITE LOW...BUT SPC DID
EXTEND THE MARGINAL RISK INTO SERN MN AND SWRN WI FOR THU FOR A
HAIL/WIND RISK. MODEL QPF AMOUNTS HAVE INCRD A BIT LAST NIGHT THRU
TDA AND THIS IS REFLECTED IN THE LATEST FCST THINKING...MORE IN THE
ONE QUARTER TO ONE HALF INCH RANGE CWFA-WIDE ALTHOUGH ISOLD
LOCATIONS WITH STRONG STORMS/HEAVY RAINFALL COULD PICK UP UPWARDS OF
AN INCH THROUGH TMRW AFTN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 359 PM CDT WED MAY 6 2015

THURSDAY EVENING THROUGH SATURDAY EVENING: THE MAIN FOCUS FOR THIS
PERIOD WILL BE PRECIPITATION CHANCES THROUGH FRIDAY MORNING AS A
COLD FRONT MOVES EASTWARD THROUGH MN AND WI.

A MID-LEVEL SHORTWAVE FEATURE WILL MOVE NORTHEASTWARD THROUGH MN ON
THURSDAY EVENING BEFORE MOVING INTO ONTARIO ON FRIDAY.  THE SURFACE
LOW WILL ALREADY BE IN WESTERN ONTARIO BY 00Z ON THURSDAY EVENING,
BUT A TRAILING COLD FRONT IS EXPECTED TO STRETCH SOUTHWARD THROUGH
CENTRAL MN AT THIS TIME.  SCATTERED STRONG THUNDERSTORMS...WITH
POSSIBLY AN ISOLATED SEVERE STORM...COULD PERSIST AHEAD OF THE FRONT
DURING THE EVENING HOURS AS CAPE VALUES FROM 500-1500 J/KG AND 0-6
KM BULK SHEAR OF 20-30 KTS ARE POSSIBLE FROM 00Z-03Z OVER
SOUTHEASTERN MN AND WEST CENTRAL WI.  COMBINED WITH DECENT MID-LEVEL
LAPSE RATES AROUND 7 C/KM AND THE FRONTAL FORCING...SMALL HAIL AND A
FEW STRONG WIND GUSTS COULD OCCUR OVER OUR SOUTHEASTERN COUNTIES.
THE AFOREMENTIONED PARAMETERS WILL DIMINISH AS THE FRONT MOVES OFF
TO THE EAST...AND PRECIPITATION WILL GRADUALLY TAPER OFF THROUGH
FRIDAY MORNING AS FORCING FROM THE FRONT AND SHORTWAVE MOVES OUT OF
OUR AREA.

COOLER TEMPERATURES WILL RETURN BEHIND THE FRONT FROM FRIDAY
AFTERNOON THROUGH SATURDAY...WITH HIGHS IN THE LOWER 60S AND LOWS IN
THE 40S.  DRY CONDITIONS ARE EXPECTED THROUGHOUT THIS PERIOD AS HIGH
PRESSURE REMAINS IN PLACE.

BY SATURDAY NIGHT...A STRONG LOW PRESSURE SYSTEM IS STILL EXEPCTED
TO BE LIFTING NORTHEAST THROUGH NEBRASKA...WITH THE SURFACE LOW
LIKELY REACHING SOUTHERN MINNESOTA BY SUNDAY EVENING. WAA REGIME
PRECIP WILL LIKELY BEGIN SPREADING INTO SOUTHERN MN SUNDAY
MORNING...MAKING FOR A COOL AND WET SUNADY THROUGH TUESDAY MORNING
TIMEFRAME. IT WILL MAINLY DEPART TO THE EAST LATER TUESDAY BUT
UPPER LEVEL CYCLONIC FLOW MAY KEEP CLOUD COVER AND SHOWERS IN OUR
AREA THROUGH THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 119 PM CDT WED MAY 6 2015

COMPLICATED 06/18Z TAF SET DUE TO PATCHES OF LOW CLOUDS BEING
QUICKLY ERODED FROM THE S AT THE START THEN OCNL PERIODS OF
SHWRS/TSTMS NEEDING TO BE TIMED INTO AND OUT OF THE TERMINALS.
STARTED OUT TRYING TO SHOW IMPROVEMENT FROM S TO N THROUGH THE
TERMINALS...GOING FROM LIFR/IFR TO VFR...BUT THERE MAY WELL STILL
BE SOME BANDS THAT RACE NWD BEFORE DARK. AFTER A LULL FOR MUCH OF
THE OVERNIGHT PERIOD...ADDITIONAL SHWRS/TSTMS LOOK TO DEVELOP FROM
THE W AND SW AND GRADUALLY PUSH ACRS THE AREA MID-MRNG THRU
EARLY-AFTN THU. HAVE TEMPERED TSTM PROSPECTS TMRW MRNG TO A PROB30
GROUP RATHER THAN A TEMPO GROUP DUE TO HIGHER UNCERTAINTY AND
TIMING ISSUES...BUT CONFIDENCE IS HIGH ENOUGH TO AT LEAST INCLUDE
TSTM MENTION FOR TMRW.

KMSP...WAITING FOR MSP TO BREAK OUT FROM THE SUB-1700FT CLOUD DECK
AT INITIALIZATION...ESPECIALLY CONSIDERING ALL SURROUNDING SITES
HAVE ALREADY DONE SO. WILL SEE VFR CONDS FOR MUCH OF THE EVENING
AND OVERNIGHT HOURS...ASIDE FROM OCNL BOUTS OF SHWRS/TSTMS AROUND
THE 00Z HOUR. MORE CONSISTENT RAINFALL WITH EMBEDDED TSTMS LOOKS
TO DEVELOP DURG THE PRE-DAWN HOURS THEN REMAIN THERE FOR MUCH OF
THE AFTN...AND THESE MAY CONTAIN ADDITIONAL PERIODS OF MVFR OR
EVEN IFR CONDS IF RAINFALL IS HEAVY ENOUGH.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10 KTS.
SAT...VFR. WINDS NE 10 KTS.
SUN...MVFR LIKELY WITH IFR POSSIBLE IN SHWRS/TSTMS. WINDS NE 10-15
KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...ADL/SPD
AVIATION...JPC
Hazardous weather outlook, May 6, 10:07 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 AM CDT WED MAY 6 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1007 AM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING THIS AFTERNOON
THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THEN SUNDAY AND MONDAY OF
NEXT WEEK. THE SEVERE WEATHER THREAT DURING EACH OF THESE PERIODS
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 6, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT WED MAY 6 2015

MNZ069-076-062300-
LE SUEUR-SCOTT-
513 PM CDT WED MAY 6 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCOTT AND
NORTHWESTERN LE SUEUR COUNTIES...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS NEAR OTTAWA...OR 14 MILES
NORTH OF MANKATO...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELLE PLAINE...LE SUEUR...CLEVELAND AND ST THOMAS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4430 9395 4449 9390 4451 9388 4453 9389
      4460 9387 4462 9385 4462 9370 4429 9383
TIME...MOT...LOC 2212Z 186DEG 29KT 4436 9388

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:15 AM CDTDense Fog AdvisoryMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more9 hr
May 6, 5:29 PM CDTSpecial Weather StatementMPXHennepin31 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.